Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Monoidal extensions of a Cohen-Macaulay unique factorization domain


Authors: William J. Heinzer, Aihua Li, Louis J. Ratliff Jr. and David E. Rush
Journal: Trans. Amer. Math. Soc. 354 (2002), 1811-1835
MSC (2000): Primary 13A05, 13A30, 13B02, 13B22, 13C20, 13F15, 13H10
DOI: https://doi.org/10.1090/S0002-9947-02-02951-3
Published electronically: January 9, 2002
MathSciNet review: 1881018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be a Noetherian Cohen-Macaulay domain, $b$, $c_1$, $\dots$, $c_g$an $A$-sequence, $J$ = $(b,c_1,\dots,c_g)A$, and $B$ = $A[J/b]$. Then $B$ is Cohen-Macaulay, there is a natural one-to-one correspondence between the sets $\mbox{{Ass}}_B(B/bB)$ and $\mbox{{Ass}}_A(A/J)$, and each $q$ $\in$ $\mbox{{Ass}}_A(A/J)$ has height $g+1$. If $B$ does not have unique factorization, then some height-one prime ideals $P$ of $B$ are not principal. These primes are identified in terms of $J$ and $P \cap A$, and we consider the question of how far from principal they can be. If $A$ is integrally closed, necessary and sufficient conditions are given for $B$ to be integrally closed, and sufficient conditions are given for $B$ to be a UFD or a Krull domain whose class group is torsion, finite, or finite cyclic.

It is shown that if $P $is a height-one prime ideal of $B$, then $P \cap A$ also has height one if and only if $b$ $\notin$ $P$ and thus $P \cap A$ has height one for all but finitely many of the height-one primes $P$ of $B$. If $A$ has unique factorization, a description is given of whether or not such a prime $P$ is a principal prime ideal, or has a principal primary ideal, in terms of properties of $P \cap A$. A similar description is also given for the height-one prime ideals $P$ of $B$with $P \cap A$ of height greater than one, if the prime factors of $b$ satisfy a mild condition.

If $A$ is a UFD and $b$ is a power of a prime element, then $B$ is a Krull domain with torsion class group if and only if $J$ is primary and integrally closed, and if this holds, then $B$ has finite cyclic class group. Also, if $J$ is not primary, then for each height-one prime ideal $p$ contained in at least one, but not all, prime divisors of $J$, it holds that the height-one prime $pA[1/b] \cap B$ has no principal primary ideals. This applies in particular to the Rees ring ${\mathbf R}$ $=$ $A[1/t, tJ]$. As an application of these results, it is shown how to construct for any finitely generated abelian group $G$, a monoidal transform $B$ = $A[J/b]$ such that $A$ is a UFD, $B$ is Cohen-Macaulay and integrally closed, and $G$ $\cong$ $\mbox{{Cl}}(B)$, the divisor class group of $B$.


References [Enhancements On Off] (What's this?)

  • 1. E. D. Davis, Ideals of the principal class, $R$-sequences and a certain monoidal transformation, Pacific J. Math., 20 (1967), 197-205. MR 34:5860
  • 2. E. D. Davis, Remarks on monoidal overrings, Math. Nachr., 78 (1977), 267-274. MR 57:6013
  • 3. A. Duncan, Infinite coverings of ideals by cosets with applications to regular sequences and balanced big Cohen-Macaulay modules, Math. Proc. Camb. Phil. Soc., 107 (1990), 443-460. MR 91g:13012
  • 4. D. Eisenbud, Commutative Algebra with a View toward Algebraic Geometry, Springer-Verlag, New York, 1995. MR 97a:13001
  • 5. R. M. Fossum, The Divisor Class Group of a Krull Domain, Springer-Verlag, New York, 1973. MR 52:3139
  • 6. S. Goto, Integral closedness of complete-intersection ideals, J. Algebra, 108 (1987), 151-160. MR 88d:13015
  • 7. M. Herrmann, S. Ikeda, and U. Orbanz, Equimultiplicity and Blowing up, Springer-Verlag, New York, 1988. MR 89g:13012
  • 8. I. Kaplansky, Commutative Rings, University of Chicago Press, Chicago, 1974. MR 49:10674
  • 9. A. Li, Birational extensions of a Noetherian UFD, Comm. in Algebra, 28 (2000), 209-216. MR 2001c:13027
  • 10. H. Matsumura, Commutative Ring Theory, Cambridge Studies in Advanced Math. 8, Cambridge Univ. Press, Cambridge, 1986. MR 88h:13001
  • 11. S. McAdam, Finite coverings by ideals, In Ring Theory, Proceedings of the Oklahoma conference 1973 (Marcel Dekker Inc. 1974), pp. 163-171. MR 48:11075
  • 12. M. Nagata, Local Rings, Interscience Tracts 13, Interscience, New York, 1962. MR 27:5790
  • 13. J. Ohm, Space curves as ideal-theoretic complete intersections, Studies in Algebraic Geometry, pp. 47-115, MAA Stud. Math. 20, Washington, D.C., 1980. MR 82f:14051
  • 14. L. J. Ratliff Jr., Two notes on locally Macaulay rings. Trans. Amer. Math. Soc., 119 (1965), pp. 399-406. MR 31:3449
  • 15. D. Rees, A note on form rings and ideals, Mathematika, 4 (1957), 51-60. MR 19:835c
  • 16. J. Sally, A note on integral closure, Proc. Amer. Math. Soc., 36 (1972), 93-96. MR 47:201
  • 17. P. Samuel, Lectures on unique factorization domains, Tata Institute of Fundamental Research, Bombay, 1964. MR 35:5428
  • 18. V. M. Smith, Strongly superficial elements, Pacific J. Math., 58 (1975), 643-650. MR 52:13783
  • 19. O. Zariski and P. Samuel, Commutative Algebra, vol. II, Van Nostrand, Princeton, New Jersey, 1960. MR 19:833e

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13A05, 13A30, 13B02, 13B22, 13C20, 13F15, 13H10

Retrieve articles in all journals with MSC (2000): 13A05, 13A30, 13B02, 13B22, 13C20, 13F15, 13H10


Additional Information

William J. Heinzer
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47909-1395
Email: heinzer@math.purdue.edu

Aihua Li
Affiliation: Department of Mathematics and Computer Science, Loyola University, New Orleans, Louisiana 70118
Email: ali@loyno.edu

Louis J. Ratliff Jr.
Affiliation: Department of Mathematics, University of California, Riverside, California 92521-0135
Email: ratliff@newmath.ucr.edu

David E. Rush
Affiliation: Department of Mathematics, University of California, Riverside, California 92521-0135
Email: rush@newmath.ucr.edu

DOI: https://doi.org/10.1090/S0002-9947-02-02951-3
Keywords: Unique factorization domain, integrally closed ideal, monoidal transform, Cohen-Macaulay ring, divisor class group, Rees ring
Received by editor(s): December 31, 2000
Published electronically: January 9, 2002
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society